Hail, Hudspeth
- When
- May 26, 4:49 PM MST to 4:54 PM MST
- Where
- Hudspeth County, 0.8 mi WSW of Sierra Blanca
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.177, -105.363
Golfball size hail was reported in Sierra Blanca.
A dryline setup across far west Texas and was the trigger for afternoon and evening thunderstorms across Hudspeth County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A dryline setup across far west Texas and was the trigger for afternoon and evening thunderstorms across Hudspeth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 26, 2:05 PM MST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 305 PM MDT WED MAY 26 2010 .SYNOPSIS... MOIST LOW LEVEL SOUTHEAST FLOW WILL CONTINUE ACROSS THE BORDERLAND TONIGHT THROUGH FRIDAY...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EL PASO EAST TONIGHT BUT ALL AREAS ON THURSDAY AND FRIDAY. STRONG WINDS AND MODERATE SIZE HAIL ARE POSSIBLE WITH THE STORMS TONIGHT. SLIGHTLY DRIER AIR WILL MOVE IN FOR THE WEEKEND INTO MEMORIAL DAY...ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY FROM EL PASO EAST. TEMPERATURES WILL RUN A BIT ABOVE NORMAL THROUGH THE WEEKEND AND POSSIBLY WELL ABOVE NORMAL BY MEMORIAL DAY AND BEYOND. && .DISCUSSION... FAIRLY ACTIVE PATTERN OVER THE NEXT 2 TO 3 DAYS AS MOIST SOUTHEAST FLOW AT LOW LEVELS HAS ADVECTED QUITE A BIT OF MOISTURE IN. DEW POINTS IN THE 40S AND LOWER 50S MADE IT AS FAR WEST AS THE RIO GRANDE VALLEY...THOUGH OTHER THAN HUDSPETH COUNTY AND THE SACS...MUCH OF THIS WILL MIX OUT THIS AFTERNOON. WHERE ENOUGH MOISTURE LINGERS EXPECT SCT THUNDERSTORMS TONIGHT. PROG SOUNDINGS SHOWING PRETTY GOOD DIRECTIONAL SHEAR AND WET BULB ZEROS...THOUGH NOT EXTREMELY LOW...ARE LOWER THAN RECENT FORECASTS. SO MODERATE SIZED HAIL IS POSSIBLE...ALONG WITH STRONG DOWNBURST WINDS. MOISTURE WILL WORK OVER MOST OF THE AREA ON FRIDAY AND SATURDAY. HOWEVER SOUTHWEST WINDS ALOFT SHUT OFF AS WEAK HIGH PRESSURE FORMS. EXPECT THUNDERSTORM COVERAGE TO SPREAD TO MOST AREAS BOTH DAYS BUT WITH SHEAR PROFILE ALL BUT DISAPPEARING DON'T THINK HAIL POTENTIAL WILL BE ALL THAT GREAT. SATURDAY THE HIGH ALOFT SLIDES AWAY AND THE SOUTHWEST FLOW ALOFT REAPPEARS. SHOULD BEGIN TO SLIGHTLY DRY THINGS OUT...THOUGH WILL STILL LEAVE LOW POPS IN FOR THE EASTERN CWA. SUNDAY AND MONDAY SHOW THE SOUTHWEST FLOW WELL ESTABLISHED AND LIKELY LITTLE OR NO CHANCE OF THUNDERSTORMS ANYWHERE. TEMPERATURES SHOULD ALSO HEAT UP WITH CONTINUED VERY WARM LOW LEVELS AND SLIGHT DECREASE IN DEW POINTS. GFS DOES SHOW CLOSED OFF LOW OVER THE BAJA STARTING TO STARTING TO FEED MOISTURE UP INTO AREA TUESDAY AND WEDNESDAY BUT FOR NOW WILL GO WITH PREVIOUS FORECAST AND NOT MENTION ANY PRECIP. MOS TEMPS SHOWS LOWLANDS UP INTO MID TO UPPER 90S TUESDAY AND WEDNESDAY...AND QUICK LOOK AT H85 TEMPS SUPPORTS A POSSIBLE TRIPLE DIGIT READING OR TWO IN THE DESERT. && .AVIATION...VALID 27/00Z-28/00Z. 00Z-06Z EAST OF ELP-ALM LINE: HGTS AGL...SCT060CB SCT150-250 WITH ISOLD 5SM TS BKN040CB BKN100 MAINLY EASTERN HUDSPETH/OTERO COUNTIES. SLIGHT RISK SVR TSTM WITH 1 INCH+ AND WIND GUSTS 60+KTS E OF VAN HORN-ALAMOGORDO LINE. WEST OF THE RIO GRANDE: SKC TO FEW070. SFC WINDS 150-190 10-17KT. MOISTURE SPREADING WESTWARD TONIGHT. 06Z-18Z SCT 050 SCT100 SCT250 WINDS 120/12KT. AFT18Z...SCT060CB SCT100-250 WINDS 15010-15KTS ISOLD TO SCT TSTM 3SM BKN040CB BKN100 WITH TS GUSTS 40-45KTS. POPS 10-20 % W OF DMN-SVC LINE AND GTE 20% EAST OF THIS LINE. && .FIRE WEATHER... A LARGE LOW PRESSURE SYSTEM ALOFT OFF THE WEST NORTHWEST COAST OF THE UNITED STATES COUPLED WITH HIGH PRESSURE OVER THE GREAT PLAINS OF THE UNITED STATES WILL COMBINE TO ADVECT LOW AND MID LEVEL MOISTURE INTO THE REGION TONIGHT WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE FOR AREAS EAST OF THE RIO GRANDE TONIGHT. SLIGHT RISK OF SEVERE TSTMS EAST OF AN ELP-ALM LINE THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON THURSDAY AND FRIDAY AS THE MOISTURE SPREADS FURTHER WEST. THUNDERSTORMS WILL BECOME LESS FREQUENT ON SATURDAY AS DRIER AIR MOVES INTO THE REGION. A DRY AND LESS ACTIVE WEATHER PATTERN WILL OCCUR ON SUNDAY AND THE FIRST PART OF NEXT WEEK. DAY TIME TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 92 67 92 67 / 20 20 20 20 20 SIERRA BLANCA TX 57 89 58 89 58 / 20 30 20 20 20 LAS CRUCES 60 91 63 91 64 / 20 20 20 20 20 ALAMOGORDO 57 89 57 88 65 / 20 30 20 20 20 CLOUDCROFT 43 68 44 69 45 / 30 40 30 30 30 TRUTH OR CONSEQUENCES 55 90 59 90 64 / 10 20 20 20 20 SILVER CITY 50 84 51 84 52 / 10 20 20 20 20 DEMING 59 92 60 91 62 / 10 20 20 20 20 LORDSBURG 58 94 62 92 58 / 10 10 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 611 AM MDT WED MAY 26 2010 NMZ022>025-030>032-TXZ055-056-271215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 611 AM MDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT FOR AREAS MAINLY EAST OF THE RIO GRANDE. COUNTIES AFFECTED ARE OTERO...HUDSPETH...EL PASO...AND PORTIONS OF DONA ANA COUNTY. STORMS MAY PRODUCE STRONG WIND GUSTS...PERIODS OF MODERATE RAIN AND SMALL HAIL UP TO HALF AN INCH. ALSO A FEW HIGH BASED STORMS MAY BE ABLE TO PRODUCE MICROBURSTS OF WINDS UP TO 50 MPH. STORMS WILL CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY AND FRIDAY WITH ALL COUNTIES HAVING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING. SOME AREAS MAY SEE HEAVY RAINFALL WITH MINOR LOCALIZED FLOODING POSSIBLE. HAIL UP TO HALF AND INCH AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. SATURDAY WILL SEE THUNDERSTORMS LIMITED TO AREAS EAST OF THE RIO GRANDE AS DRIER AIR MOVES INTO WESTERN PORTIONS OF THE FORECAST AREA. MAINLY DRY CONDITIONS EXPECTED FOR SUNDAY THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. LUNDEEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 251 PM MDT WED MAY 26 2010 NMZ025-262145- SOUTHERN SACRAMENTO MOUNTAINS NM- 251 PM MDT WED MAY 26 2010 ...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY... AT 242 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF CLOUDCROFT THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELK SILVER... SIXTEEN SPRINGS... RURAL AREAS OF NORTHERN OTERO COUNTY. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE SACRAMENTO MOUNTAINS THIS AFTERNOON AND EVENING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 354 PM MDT WED MAY 26 2010 NMZ025-262300- SOUTHERN SACRAMENTO MOUNTAINS NM- 354 PM MDT WED MAY 26 2010 ...SLOW-MOVING THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS... AT 349 PM MDT...SHOWERS AND THUNDERSTORMS WERE CONTINUING TO DEVELOP ACROSS THE SACRAMENTO MOUNTAINS. THE STRONGEST STORMS CONTINUED TO BE NEARLY STATIONARY OVER SIXTEEN SPRINGS...ABOUT 5 MILES EAST OF CLOUDCROFT. OTHER STORMS WERE DEVELOPING NEAR LAKE MESCALERO AND MOVING SLOWLY NORTHEAST. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. RAINFALL OVER ONE INCH HAS BEEN REPORTED NEAR SIXTEEN SPRINGS. LOCALIZED FLOODING IS POSSIBLE ALONG SIXTEEN SPRINGS CANYON ROAD. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE INTO THE EVENING HOURS. HARDIMAN
The El Paso radar (KEPZ), 148 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 hail. Local standard time, as filed.
Golfball size hail was reported in Sierra Blanca.
Nickel to quarter size hail was reported at the United States Border Patrol Station in Sierra Blanca.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232232, 232234.